Georgia, 2017Hail and Damaging Wind in Georgia, April 5, 2017
April 5, 2017 · NWS CAE · 4 events in 2 counties and zones
With a mean upper trough axis to our west, a lead impulse moved through our region in a SW flow aloft Wednesday. At the surface, a stationary front was stretched across central SC/GA, with a cold front to our west, that came through late Wednesday night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10
- Crop damage
- $10
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a mean upper trough axis to our west, a lead impulse moved through our region in a SW flow aloft Wednesday. At the surface, a stationary front was stretched across central SC/GA, with a cold front to our west, that came through late Wednesday night. Upper energy, diurnal heating, strong low to mid level jets, and the surface front, contributed to moderate to strong instabilities, along with strong shear. This produced severe thunderstorm activity, including a few tornadoes, along with numerous reports of strong damaging straight-line wind gusts and large hail. In addition, training cells in a moisture-rich environment, contributed to locally heavy rainfall and flash flooding in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 5, 6:12 AM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 5, 6:12 AM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
712 AM EDT Wed Apr 5 2017
.SYNOPSIS...
A warm front will extend through the forecast area today. The
front will lift north of the area tonight ahead of a strong cold
front. The cold front will move through the area late tonight.
These features will be associated with strong wind aloft and
instability. The pattern supports severe thunderstorms including
tornadoes. Also, there may be a prolonged period of thunderstorms
along the warm front this afternoon into the evening resulting
in excessive rainfall. It will be windy and dry behind the front
for Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A significant severe weather event is still expected in the
forecast area. The threats are damaging wind including tornadoes,
hail, and excessive rainfall.
Moisture will increase today mainly in a strong low-level jet. The
models depict h85 wind increasing to around 50 knots. There will
also be enhanced shear along a warm front in the area. Mid-
level shortwave troughs rotating around the low moving from the
Midwest to the Lower Great Lakes Region will affect the area.
The models indicate a lead trough this morning, another this
afternoon, and the main trough late tonight. The high-resolution
models have not been consistent with the placement of greatest
thunderstorm coverage but there has been some consensus with the
greatest coverage this afternoon. Based on this and diurnal
heating we have have forecasted the highest pops during this
time. There will be a threat of severe thunderstorms much of
today and tonight, but the chance may be greatest late this
afternoon. Forecast soundings continue to indicate strong
instability, along with impressive 0-6 km shear values around
60 knots. Forecast wind profiles indicate strong veering of
winds and speed shear supporting rotating updrafts. This may be
a more widespread and significant event than Monday. There may
be long lived supercell storms, large hail, damaging winds, and
strong tornadoes given the steep mid-level lapse rates and deep-
layer shear. High CAPE in the hail growth area and wet bulb zero
heights around 10,000 feet support possible damaging hail.
There will also be a threat of flash flooding. The NAM and GFS
display general rainfall 1 to 2 inches. The SREF mean was around
1 inch with the maximum 2.5 inches. However, precipitable water
values are forecast over 1.7 of an inch and this will support
high rainfall rates and there may be concentrated prolonged
thunderstorms near the warm front which may extend through the
cities of Augusta and Columbia as depicted by the WPC guidance.
Confidence is limited because of the inconsistency of the high-
resolution models, but believe there is enough of a threat to
post a flash flood watch in the area extending from Augusta to
Columbia to Sumter.
Used the GFS for the wind forecast. A lake wind advisory will likely
be needed tonight. Followed the guidance consensus for the
temperature today. The higher temperature guidance is likely best
tonight because of mixing.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main issue Thursday and Friday will be wind associated with
the pressure gradient between deep low pressure moving from the
Lower Great Lakes to New England and ridging moving into the
Lower Mississippi River Valley. The models suggest gusts near
40 mph and a wind advisory may be needed. The northwest flow
between these features will be dry.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The main impact during the medium-range period will be the low
temperatures Friday night and Saturday night. The ridge will be
near the area these nights and expect strong net radiational
cooling. The GFS and ECMWF MOS indicate it will be coldest
Friday night and Saturday night with lows in the middle 30s to
lower 40s. Frost may occur mainly in the normally colder
locations.
The deep trough should shift offshore with upstream ridging becoming
dominate over the weekend into early next week. Expect moderating
temperatures and continued dry weather.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Increasing low-level moisture ahead of the next storm system
will allow some low clouds to develop this morning. Ceilings
will gradually lower, and conditions will further deteriorate
after 14Z as showers and thunderstorms develop across the area.
Expect MVFR/IFR conditions. Severe storms are also possible with
strong outflow winds in excess of 50 kts. Low confidence in
timing of convective activity but will have some mention of
thunder in the TAFs mainly this afternoon into the evening
hours.
EXTENDED AVIATION OUTLOOK...Widespread restrictions with shower
and thunderstorm activity may continue into early Thursday.
Some of the thunderstorm activity may be severe. Breezy, to
possibly windy at times, Thursday and Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from noon EDT today through this evening for
GAZ040-063>065.
SC...Flash Flood Watch from noon EDT today through this evening for
SCZ018-025>028-030-031.
&&Hazardous weather outlook, Apr 5, 3:21 AM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Wed Apr 5 2017
GAZ040-063>065-SCZ018-025>028-030-031-060830-
Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-
Lexington-Richland-Aiken-Sumter-
421 AM EDT Wed Apr 5 2017
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Thunderstorms today and tonight may contain damaging wind, large
hail, and excessive rainfall. There is also a possibility of strong
tornadoes.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.
Flash Flood Watch.
A lake wind advisory will likely be needed tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A Wind advisory may be needed Thursday and Friday. Patchy frost may
occur Friday night and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.
GAZ077-SCZ015-016-020>022-029-035>038-041-060830-
Burke-Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Lee-Barnwell-
Orangeburg-Calhoun-Clarendon-Bamberg-
421 AM EDT Wed Apr 5 2017
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Thunderstorms today and tonight may contain damaging wind, large
hail, and excessive rainfall. There is also a possibility of strong
tornadoes.
A lake wind advisory will likely be needed tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A Wind advisory may be needed Thursday and Friday. Patchy frost may
occur Friday night and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.
In the hours before
Special weather statement, Apr 5, 7:57 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
857 AM EDT WED APR 5 2017
SCZ020-021-026>028-030-051400-
Fairfield-Lexington-Aiken-Newberry-Richland-Saluda-
857 AM EDT WED APR 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...NORTHERN AIKEN...
SOUTHEASTERN SALUDA AND WESTERN RICHLAND COUNTIES...
At 857 AM EDT, a strong thunderstorm was located near Batesburg,
moving northeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lexington, Irmo, Batesburg, Batesburg-Leesville, Ridge Spring,
Leesville, Chapin, Gilbert, Summit, Monetta, Lake Murray Of Richland
and Seven Oaks.
Torrential rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3384 8166 3397 8175 3424 8130 3401 8114
TIME...MOT...LOC 1257Z 239DEG 35KT 3395 8160
RC
Hail, Lincoln
- When
- April 5, 10:20 AM EST to 10:25 AM EST
- Where
- Lincoln County, 0.58 mi W of Amity
- Measured
- 0.88 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -82.490
Lincoln Co EM reported nickel size hail on Greenwood Church Rd near the intersection of GA Hwy 43.
Hail, Lincoln
- When
- April 5, 11:26 AM EST to 11:30 AM EST
- Where
- Lincoln County, 2.68 mi WNW of Goshen
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.870, -82.540
Lincoln Co EM reported golf ball size hail from Goshen northward to the county line.
Hail, Lincoln
- When
- April 5, 1:10 PM EST to 1:15 PM EST
- Where
- Lincoln County, 1.34 mi WNW of Amity
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.680, -82.500
Lincoln Co EM reported golf ball size hail on Greenwood Church Rd near the county line.
Thunderstorm Wind, Richmond
- When
- April 5, 1:46 PM EST to 1:50 PM EST
- Where
- Richmond County, 2.31 mi W of National Hills
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.480, -82.070
Media relayed a report via social media that a tree was down on power lines along West Lake Forest Dr.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, April 5, 2017$8.3 million · EF2 · 65 events
- Tornadoes and Hail in Kentucky, April 5, 2017$2.2 million · EF1 · 92 events
- Tornadoes and Flash Flooding in South Carolina, April 5, 20171 injured · $2,000 · EF2 · 31 events
- Tornadoes and Hail in Tennessee, April 5, 20171 injured · $150,000 · EF1 · 43 events
- Tornadoes and Hail in Ohio, April 5, 2017$238,000 · EF0 · 41 events
- Tornadoes and Hail in Alabama, April 5, 2017EF1 · 75 events
- Tornado and Hail in Illinois, April 5, 2017$95,000 · EF1 · 5 events
- Wildfire and Damaging Winds in Florida, April 5 to 6, 2017$203,000 · 50 kt wind · 10 events
- Tornado and Flood in Indiana, April 5, 2017$68,000 · EF1 · 7 events
- Tornadoes and Hail in South Carolina, April 5, 2017$143,000 · EF0 · 15 events
- Strong Wind in Mississippi, April 5, 2017$131,000 · 5 events
- Hail and Lightning Strike in North Carolina, April 5 to 6, 2017$75,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680211, 680213, 680214, 680215.